Drug Safety RevisionsSirolimus (Rapamune®)

Manufacturer: Wyeth Pharmaceuticals Rationale for Labeling Review: On the basis of postmarketing reports, a new boxed warning, the highest level of warning information in labeling, has been created for this drug. The new warning highlights the notification to health care professionals of bronchial anastomotic dehiscence, including fatal cases, found in lung-transplant patients given sirolimus (formerly rapamycin) in combination with tacrolimus and corticosteroids. The safety and efficacy of sirolimus as immunosuppressive therapy have not been established in lung-transplant recipients.

Two health centers reported findings of bronchial anasto-motic dehiscence, a severe adverse drug event, in their lung-transplant recipients after the immunosuppressive regimen was begun at the time of transplantation. One health center reported the development of this condition in four of 15 patients enrolled in a study, with three patients ultimately dying. The other health center reported two cases of bronchial anastomotic dehiscence, one of which was fatal. Indication: Sirolimus, an immunosuppressant agent, has been developed to reduce organ rejection in patients receiving kidney transplants. It is used in combination with cyclosporine and corticosteroids and has been shown to significantly reduce kidney rejection rates. Sirolimus inhibits T-lymphocyte activation and proliferation, which occurs in response to antigenic and cytokine stimulation, but its mechanism is distinct from that of other immunosuppressants. cialis professional

Sirolimus also inhibits antibody production. In cells, sirolimus binds to the immunophilin, FK-binding protein-12 (FKBP-12), to generate an immunosuppressive complex. This complex binds to and inhibits the activation of the mammalian target of rapamycin (mTOR), a key regulatory kinase. This inhibition suppresses cytokine-driven, T-cell proliferation, thus inhibiting the phase progression of the cell cycle.

Label Change Boxed Warning

Liver Transplantation: Excess Mortality, Graft Loss, and Hepatic Artery Thrombosis

In a study of de novo liver-transplant recipients, the use of sirolimus in combination with tacrolimus was associated with excess mortality and graft loss. Many patients had evidence of infection at or near the time of death.

In this study and in another study of de novo liver-transplant recipients, the use of sirolimus, in combination with cyclo-sporine or tacrolimus, was associated with an increased incidence of hepatic artery thrombosis. Most of these cases occurred within 30 days after transplantation, and most led to graft loss or death.

Lung Transplantation: Bronchial Anastomotic Dehiscence

Cases of bronchial anastomotic dehiscence, most of them fatal, have also been reported in de novo lung-transplant recipients when sirolimus was used as part of an immunosuppressive regimen. Because the safety and efficacy of sirolimus as immunosuppressive therapy have not been established in liver-transplant or lung-transplant patients, such use is not recommended.
online canadian pharmacy

Current Boxed Warning Label: Increased susceptibility to infection and the possible development of lymphoma and malignancy, especially of the skin, may result from immuno-suppression. Only physicians who are experienced in prescribing immunosuppressive therapy and in managing transplant patients should use sirolimus. Patients should be managed in facilities that are equipped and staffed with adequate laboratory and supportive medical resources. Physicians who are responsible for maintenance therapy should have complete information for patient follow-up. Conclusion: As with all immunosuppressive therapy, the risk of infection or malignancy is increased. As stated above, only physicians experienced in using immunosuppressive therapy and in treating kidney-transplant patients should prescribe sirolimus. Patients should be managed in appropriate medical facilities. Physicians who are responsible for immuno-suppressive therapy should have the complete information that is necessary for patient care.

While taking sirolimus and cyclosporine, patients should undergo periodic blood tests for evaluation of their cholesterol and triglyceride concentrations. Elevated blood creatinine levels have occurred in patients who have taken both sirolimus and cyclosporine; such increases indicate reduced kidney function. As a result, physicians should check blood creatinine concentrations often and may need to adjust the medication dosages.